Oklahoma, 2012

Hail in Oklahoma, September 26, 2012

September 26, 2012 · NWS AMA · 10 events in 1 county or zone

Severe thunderstorms moved across the central Oklahoma Panhandle during the evening hours producing large hail. There was no damage and no injuries or fatalities were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the central Oklahoma Panhandle during the evening hours producing large hail. There was no damage and no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 26, 6:18 PM CST, 27 minutes earlier.

Area forecast discussion, Sep 26, 6:18 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT WED SEP 26 2012

.AVIATION...
/00Z TAFS/ COMPLEX AVIATION FORECAST SHAPING UP OVER THE NEXT 24
HOURS. ONGOING CONVECTION IS CURRENTLY NORTH AND WEST OF KGUY/KDHT
AND WELL EAST OF THE KAMA TERMINAL. CURRENT RADAR REFLECTIVITY
IMAGERY SHOWS ADDITIONAL DEVELOPMENT IN EASTERN NEW MEXICO WHICH THE
18Z TTU WRF AND 21Z HRRR ARE DEPICTING THIS INCREASING IN COVERAGE
AS IT MOVES ACROSS THE PANHANDLES LATER TONIGHT. HAVE KEPT IN PREVIOUS
MENTION OF -SHRA AS COOLING BOUNDARY LAYER TEMPS SHOULD LIMIT THE
INSTABILITY AND THUS LOWER THE CHANCES FOR THUNDER DEVELOPMENT. LOW
CLOUDS AND FOG ARE POSSIBLE AT KGUY/KDHT THURSDAY MORNING WHERE A
LITTLE BETTER LOW LEVEL MOISTURE WILL RESIDE. HOWEVER HAVE KEPT
CONDITIONS AT MVFR AS CONFIDENCE IS NOT TOO HIGH THAT WORSENING
CONDITIONS WILL DEVELOP. HAVE KEPT A VFR FORECAST IN AT KAMA BUT MAY
HAVE TO AMEND IF TRENDS SUGGEST CIGS AND/OR VISBYS LOWERING BELOW
MVFR. STORMS CAN DEVELOP AT THE TERMINALS THURSDAY BUT HAVE OPTED TO
LEAVE MENTION OUT OF THE TAFS DUE TO LOW CONFIDENCE ON TIMING AND
WHERE STORMS WILL DEVELOP.

CLK

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT WED SEP 26 2012/

DISCUSSION...
THROUGH TONIGHT: A RATHER COMPLICATED AND SOMEWHAT LOW CONFIDENCE
FORECAST HAS EVOLVED TODAY. A WEAK SURFACE TROUGH CURRENTLY STRETCHES
FROM THE SOUTHERN TEXAS PANHANDLE TO NEAR THE RED RIVER. IN THE
UPPER-LEVELS A CLOSED LOW CONTINUES TO SPIN OVER THE WESTERN COLORADO
WITH A SUBTLE SHORTWAVE TROUGH...EJECTING OUT OF THIS LOW...NOW
APPROACHING EASTERN NEW MEXICO. LARGE SCALE FORCING FOR ASCENT WILL
BE ON THE INCREASE THROUGH THIS EVENING...AND WE EXPECT ISOLATED TO
WIDELY SCATTERED CONVECTION TO INITIATE SOUTH AND WEST OF A BOISE CITY
TO SHAMROCK LINE THROUGH 7 PM. A LOOSELY ORGANIZED COMPLEX OF STORMS
MAY EVOLVE AFTER 11 PM ALONG AND EAST OF A GUYMON TO CLARENDON LINE
AND STEADILY MARCH EASTWARD OVERNIGHT. BASED ON THIS SCENARIO...WE
THINK THE HIGHEST SEVERE WEATHER CHANCES WILL BE THROUGH MIDNIGHT.
MIXED LAYER CAPE VALUES WILL BE UP TO 2000 J/KG IN THE SOUTHEAST WITH
EFFECTIVE BULK SHEAR VALUES UP TO 45 KT ACROSS MOST OF THE AREA. AS A
RESULT...LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS. THE HAIL
THREAT WILL LIKELY BE HIGHEST ACROSS THE SOUTHEAST TEXAS PANHANDLE
WHERE THE AIR MASS IS MOST UNSTABLE AND HAIL GROWTH CAPE VALUES WILL
BE AS HIGH AS 600 J/KG. BELIEVE THE ATMOSPHERE WILL BE WORKED OVER
ENOUGH OVERNIGHT THAT THIS MAY LIMIT THE COVERAGE OF ADDITIONAL
THUNDERSTORMS. THEREFORE...WE LOWERED POPS FOR THE OVERNIGHT HOURS.

THURSDAY-THURSDAY NIGHT: ANOTHER TRICKY FORECAST IS IN STORE FOR
TOMORROW AND THE BEST THUNDERSTORM CHANCES WILL LARGELY DEPEND ON
WHERE THE SURFACE FRONT SETS UP. THE NAM AND ECMWF KEEP THE FRONT
JUST NORTH OF INTERSTATE 40 WHILE THE GFS AND GGEM KEEP THE FRONT
ACROSS THE NORTHERN TEXAS PANHANDLE. EXTENSIVE LOW CLOUDS WILL ALSO
COMPLICATE HIGH TEMPERATURES DURING THE AFTERNOON WITH HIGHS NEAR 70
EXPECTED IN THE NORTHWEST AND MID 70S IN THE SOUTHEAST. THESE LOW
CLOUDS WILL ALSO HAVE A LARGE IMPACT ON HOW UNSTABLE THE ATMOSPHERE
CAN BECOME. IF THE LOW CLOUDS ARE STUBBORN TO BREAK...THIS COULD LEAD
TO A VERY MARGINAL SEVERE WEATHER EVENT. AT THIS TIME..WE THINK THERE
WILL BE ENOUGH BREAKS IN THE CLOUDS TO DESTABILIZE THE ATMOSPHERE
SUFFICIENTLY FOR SEVERE STORMS. IN FACT...A FEW SEVERE STORMS CANNOT
BE RULED OUT JUST ABOUT ANYWHERE DURING THE AFTERNOON AND
EVENING...BUT THE HIGHER PROBABILITIES LOOK TO EXIST SOUTH OF A
DALHART TO CANADIAN LINE. DEEP LAYER BULK SHEAR VALUES WILL RANGE
BETWEEN 30 AND 40 KT ALONG WITH MIXED LAYER CAPE VALUES UP TO 1000
J/KG. AS A RESULT...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. MORE WIDESPREAD RAIN CHANCES LOOK TO EVOLVE DURING THE LATE
EVENING AND OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ALSO CONTINUE TO
BE A CONCERN.

FRIDAY-WEDNESDAY: THUNDERSTORMS CHANCES WILL CONTINUE THROUGH SUNDAY
NIGHT BEFORE DRIER CONDITIONS RETURN FOR EARLY NEXT WEEK. NO SEVERE
WEATHER IS ANTICIPATED DURING THIS TIME FRAME AS THE ENVIRONMENT
SHOULD BE WEAKLY UNSTABLE ALONG WITH POOR DEEP LAYER WIND SHEAR IN
PLACE. TEMPERATURES WILL BE NEAR TO BELOW NORMAL FRIDAY AND SATURDAY
BEFORE A WARMING TREND BEGINS SUNDAY.

JACKSON

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH WEDNESDAY AS 20-FOOT WINDS WILL REMAIN BELOW 15 MPH AND/OR
RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 26, 3:10 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CDT WED SEP 26 2012

OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
410 PM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS EXPECTED THIS AFTERNOON INTO TONIGHT. THESE STORMS COULD
BECOME SEVERE THROUGH 11 PM...WITH LARGE HAIL UP TO THE SIZE OF HALF
DOLLARS AND DAMAGING WINDS IN EXCESS OF 60 MPH BEING THE PRIMARY
HAZARDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE
PANHANDLES UNTIL 11 PM. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE PANHANDLES THURSDAY
THROUGH SUNDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE...MAINLY
DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY. LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING AND POSSIBLY AGAIN ON THURSDAY.

JACKSON

In the hours before

Special weather statement, Sep 26, 3:24 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT WED SEP 26 2012

TXZ017-018-262200-
ARMSTRONG TX-RANDALL TX-
424 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 500 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF WAYSIDE...OR 19 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...            PALO DURO CANYON...   GOODNIGHT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3514 10115 3478 10111 3476 10174 3495 10171
TIME...MOT...LOC 2124Z 237DEG 17KT 3484 10141

ANDRADE
Special weather statement, Sep 26, 3:57 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT WED SEP 26 2012

TXZ018-019-262230-
ARMSTRONG TX-DONLEY TX-
457 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 530 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF GOODNIGHT...OR 15 MILES WEST OF
CLARENDON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          HOWARDWICK...         GREENBELT LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3505 10083 3476 10073 3475 10121 3499 10126
TIME...MOT...LOC 2157Z 231DEG 27KT 3487 10113

ANDRADE
Special weather statement, Sep 26, 4:36 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT WED SEP 26 2012

TXZ019-262300-
DONLEY TX-
536 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONLEY COUNTY UNTIL 600
PM CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR CLARENDON...MOVING EAST
NORTHEAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS CLUSTER OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HOWARDWICK...
  HEDLEY...             GREENBELT LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3515 10061 3478 10059 3477 10098 3512 10103
TIME...MOT...LOC 2235Z 248DEG 10KT 3497 10089

ANDRADE
Special weather statement, Sep 26, 6:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT WED SEP 26 2012

OKZ001-002-270115-
CIMARRON OK-TEXAS OK-
731 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 815 PM CDT...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF STURGIS...MOVING EAST
SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EVA...                STURGIS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3699 10169 3679 10168 3680 10223 3698 10228
TIME...MOT...LOC 0030Z 317DEG 25KT 3695 10209

ANDRADE

The radar

The Dodge City radar (KDDC), 191 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Texas

When
September 26, 6:45 PM CST to 6:46 PM CST
Where
Texas County, 13.13 mi N of Eva
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.990, -101.900

Hail, Texas

When
September 26, 7:25 PM CST to 7:26 PM CST
Where
Texas County, Hough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -101.570

Hail, Texas

When
September 26, 7:39 PM CST to 7:40 PM CST
Where
Texas County, 6.08 mi E of Hough
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.870, -101.460

Hail, Texas

When
September 26, 7:55 PM CST to 7:56 PM CST
Where
Texas County, 3.39 mi WSW of Hooker
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.860, -101.280

Hail, Texas

When
September 26, 8:05 PM CST to 8:06 PM CST
Where
Texas County, 0.88 mi SE of Hooker
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.860, -101.210

Hail, Texas

When
September 26, 8:05 PM CST to 8:06 PM CST
Where
Texas County, Hooker
Measured
1 in hail
Reported by
Public
Coordinates
36.870, -101.220

Hail, Texas

When
September 26, 8:12 PM CST to 8:13 PM CST
Where
Texas County, 0.69 mi N of Guymon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -101.480

Hail, Texas

When
September 26, 8:14 PM CST to 8:15 PM CST
Where
Texas County, 1.38 mi N of Guymon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.700, -101.480

Hail, Texas

When
September 26, 8:14 PM CST to 8:15 PM CST
Where
Texas County, 0.88 mi SE of Hooker
Measured
1.25 in hail
Reported by
Public
Coordinates
36.860, -101.210

Hail, Texas

When
September 26, 8:18 PM CST to 8:19 PM CST
Where
Texas County, 0.88 mi SE of Hooker
Measured
1.75 in hail
Reported by
Public
Coordinates
36.860, -101.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412253, 412254, 412255, 412256, 412257, 412262, 412258, 412259, 412260, 412261.